Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 16, NWS Morristown, TN

April 8, 1998Blount County, Loudon County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 8, 1998, 10:45 PM EDT for Blount County, Loudon County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1998, 10:45 PM EDT (02:45 UTC)
Expired
Apr 8, 1998, 11:30 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Blount County, TN, Loudon County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WFUS01 KMRX 090247 RRA
TORMRX
TNC009-105-090330-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1045 PM EDT WED APR 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1130 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...BLOUNT COUNTY...LOUDON COUNTY
 
AT 1045 PM EDT...A TORNADO WAS INDICATED BY NATIONAL WEATHER SERVICE
DOPPLER RADAR...3 MILES WEST OF SWEETWATER MOVING EAST AT 50 MPH.
THIS POSSIBLE TORNADO WILL REACH THE TOWN OF SWEETWATER BY 1050 PM EDT
AND LOUDON BY 1055 PM EDT.
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 8, 8:05 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 8, 8:05 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
805 PM EDT WED APR 8 1998

NOTHING GOING ON IN E TN..YET. STRONG TO SVR ACTIVITY WL BE MOVING
INTO MY CWA NEXT CPL OF HRS. RECENTLY UPDATED ZFP LOOKS FINE.

HSA

In the hours before

Local storm report, Apr 8, 4:45 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
445 PM EDT WED APR 8 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     DEER LODGE                TN   0.75 INCH HAIL
04/08/98   MORGAN

325 PM     HARROGATE                 TN   0.75 INCH HAIL
04/08/98   CLAIBORNE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:36 PM EDTSevere Thunderstorm WarningMRXFentress69 min
Apr 8, 9:56 PM EDTTornado WarningMRXHamilton, Meigs, Rhea64 min
Apr 8, 10:02 PM EDTSevere Thunderstorm WarningMRXKnox43 min
Apr 8, 10:10 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane65 min
Apr 8, 10:13 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson62 min
Apr 8, 10:14 PM EDTTornado WarningMRXPolk61 min
Apr 8, 10:15 PM EDTTornado WarningMRXAnderson30 min
Apr 8, 10:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe57 min
Apr 8, 10:30 PM EDTTornado WarningMRXMcMinn, Monroe60 min
Apr 8, 11:42 PM EDTSevere Thunderstorm WarningMRXRhea63 min
Apr 9, 12:12 AM EDTSevere Thunderstorm WarningMRXMeigs48 min
Apr 9, 12:23 AM EDTSevere Thunderstorm WarningMRXLoudon, Roane52 min
Apr 9, 2:44 AM EDTSevere Thunderstorm WarningMRXKnox46 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.